Demerol is an analgesic medication indicated for treating moderate to severe pain. It is one of the trade names of meperidine hydrochloride, an opioid agonist similar in effects to morphine.
“Demerol can be habit-forming and is commonly abused.”
Demerol can be habit-forming and is commonly abused. A person who abuses the drug may suffer from Demerol overdose symptoms, dependence, and addiction. It is best to take action immediately if you or your loved one is abusing Demerol. This is to prevent the occurrence of an overdose.
What are the Causes of an Overdose?
According to the DAWN Report of SAMHSA, the number of emergency visits involving the non-medical use of narcotic opioid medications rose from 144,644 in 2004 to 305,885 in 2008. There are several reasons why a person may experience a Demerol overdose, which include:
- Accidentally or intentionally ingesting more than the instructed dosage
- Having an unknown condition that increases sensitivity to Demerol
- Taking Demerol together with alcohol, other opioids, or illicit drugs that make the body less or more sensitive to the medication
Children and the elderly are also more sensitive to the side effects of Demerol and should be more careful when taking the drug. Demerol is an FDA Pregnancy Category C drug, which means it is not clear whether the drug can induce fetal harm if administered to a pregnant woman. However, newborns may experience some Demerol overdose symptoms if the mother has taken the drug during the last trimester of pregnancy. It may produce respiratory depression and affect the psychophysiological functions of a newborn.
Signs of an overdose on Demerol include:
- Respiratory depression (shallow, low breathing, or no breathing)
- Cold and clammy skin
- Stomach or intestinal cramps
- Low blood pressure
- Weak pulse
- Blue lips and fingernails
- Twitching muscles
In cases of severe overdose due to ingesting too much Demerol, a person may experience:
- Cardiac arrest
- Circulatory relapse
A Demerol overdose requires immediate medical attention. In such a case, call your local emergency number at 911 or the National Poison Control Center. To get rid of the dangerous effects of overdose, it’s important to know the proper Demerol detox and withdrawal treatment. Call us now.
The Treatment Process
Due to respiratory depression, the patient’s airway should be reestablished through controlled or assisted ventilation. A patient suffering from Demerol overdose symptoms may also receive:
- Activated charcoal to absorb the poisonous ingredient from the gastrointestinal tract and reduce the absorption of the poison by 60 percent
- IV fluids to flush out the drug from the patient’s system and reestablish the balance of fluids, minerals, and acids/bases of the body
- Laxatives to induce defecation and hasten the removal of the poison from the body
- Gastric lavage, or stomach pumping, to suck and rinse the contents of the stomach
- Medications to reverse the drug’s effects
- Hemodialysis to filter and cleanse the blood of the patient
A narcotic antagonist like naloxone hydrochloride is often administered to reverse the effects of Demerol overdose symptoms. It counteracts life-threatening effects like respiratory and central nervous system depression by blocking the action of opioid receptors.
After the patient recovers from Demerol overdose symptoms, he or she should participate in an intensive addiction treatment program to address the underlying causes of the addiction and subsequent overdose. Most luxury rehab centers offer private counseling and therapy. Call 1-888-287-0471 to find out about the best Demerol detox and rehab centers near you.
- Demerol in oral solution has a pleasant taste and is available in banana flavor. This makes the drug easier to take orally and easier for Demerol-addicted individuals to abuse.
- Demerol is believed to cause less severe side effects than morphine. Its onset action is slightly faster, and the duration of action is longer compared with morphine.